Quantcast

Living With Facial Pain

Nevermind


#1

Not getting what I needed, but couldn’t figure out how to delete the post from my phone.


#2

How about depakote? That’s anti-seizure, too, and you seem to get relief from that category (even with stomach issues). Tompamax is another one. I’ve used both and prefer depakote.

Since you initially did well on lyrica what about cymbalta? Those work the same basic way. Cymbalta is also an anti-depressant, which would work in your favor in general (who doesn’t have depression issues with chronic pain?). It may blend with nortiptyline or replace it. I would caution to titrate up slowly on cymbalta, tho. Doctors seem to be prescribing higher doses up front for some reason.

Also since lyrica worked well and it was developed specifically for nerve pain, have you tried lidocaine? That was also developed for nerve pain – shingles originally – and has worked on ATN. I’m sure you’ve read my repeated posts about how much I love lidocaine! I have a patch on right now! >>>laughter<<< It would be an adjunct therapy, not daily, although you may use it daily for months at a time.

Speaking of adjunct… if you move to anti-seizure and get relief you may want to add low dose gabapentin after several months (I’m talking 100-300mg) as that med works as a booster in that category. By itself you may not have gotten any relief but it might combine beautifully with another anti-seizure med.

Speaking of meds strictly for bad flares – sumatriptan has shown to help some ATN people. It’s actually imitrex for migraines but it seems to work on the TN system. I know for me it doesn’t touch my migraine but it takes an ATN flare from pain to numb, and I’ll take numb every time.

I usually don’t suggest taking a second med to combat the side effects of the first one but in your case… you seem to have a touchy stomach any way. Do you take a PPI? Something like prilosec? Maybe even OTC just to get the edge off so meds can work better?

I know it’s tough but switching up meds is going to be your life. Unfortunately you’re going to have to wrapped your head ahead this very aggravating fact! I can’t think of one person who has gotten on-going relief from one therapy. My personal best was 6 six years on lamotrigine, and that was after 3 years of constant trial and error, I probably went through 5 meds in 3 years, it sucked.

I know four years feels like a lifetime but it’s not. You’re going to get more and more experienced with meds (again, unfortunately) and be able to judge quicker when things are or are not working. I came into ATN after 20 years of switching up migraine meds every few years (heck, I just made another migraine med switch last year) so it’s easier for me to drop things that aren’t working or tell when something is going to work.

YOU CAN DO THIS.

Actually, you have to do this. This is the hand you’ve been dealt. I suggest two things for you to help get your head around it. First, start a Thankful Jar. What you do is at least once a week write down something good/wonderful/positive that happened in your life on a slip of paper and put it in the jar. Then on Thanksgiving or on New Year’s empty out the jar and read all the good things that happened over the year. It really does help focus on good things, which get really hard to do when you have chronic pain. The other thing I suggest is keeping a pain and medication journal. Answer the questions Who What Where Why How When. It’s annoying at first but it might give you a pattern you hadn’t seen before. You don’t have to do it for a long period of time, maybe 2-3 months at first, then look it over and see if you can make any connections.


#3

Wonderful advice from above. Another drug that has helped me is klonipin. I have tried all the others with nothing helping. I understand how scared you must be since you are young. I also suffer from TMD and wearing a orthotic on my lower teeth help. If your bite is way off it can be confused with ATN. Take one day at a time. I run a face book group which helps many of us help each other out. I’m sorry you are hurting. I would not recommend taking something for your tummy issues, it eats away your calcium if on long term. Big Hugs.


#4

Thanks Ajb, my bite is fine, but that is interesting. I believe my ATN was
caused by a difficult wisdom tooth extraction when I was 18. (They had to
cut into my jaws to remove all 4 from under my other teeth, it was not a
"pullem’ out" type thing, more a “dig them out”) I had minor numbness and
tingling on both sides ever since the surgery and then one day 6 years
later the left side switched to pain. Scares me that the right might go off
one day too, since it is still tingly to the touch along my jaw and below
my cheek bone.

I hate taking medicine to “fix” side effects of other medicine. I won’t do
it for more than a week or 2 while I take the time to lower doses and get
off the offender medication. So I agree taking stomach meds is not a
solution.

I mostly do fine, keep chearful, work hard, and focus on my blessings, but
every once in a while it just seems so huge and unmanageable.

Doing much better today. My husband and I applied for health insurance
tonight because we lose his job insurance Jan 1st. Knowing I wouldn’t be
facing changing my meds/doc visits without insurance relives some stress.


#5

I take 600 mg of gabapentin split into 3 doses. As well as 40 mg of nortriptyline split into 2 doses morning and night. I take .5 mg of klonopin at night.

My doc suggested lamictal if the above wears off. Lamictal is an anti- seizure drug. My daughter had seizures when she was young. Her neurologist said this med has the lowest side effects for children. It sounds like you have a sensitive system. Start out slow on the dosages.

Good luck.


#6

Just saw that lamotrigine is generic for lamictal. My doc also suggested a blood pressure medicine but I forget the name of it


#7

It takes a tremendous amount of patience, but my wife, over many, many months, has learned to make life very livable through diet and stress management. She is not pain free, but the pain is greatly reduced from what it once was, and she does not have to deal with the side effects of medication. That route may not work for all folks, but if you think it is something that may work for you, the benefits can be significant.